Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 93, NWS Cheyenne, WY

July 22, 2016Morrill County, Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 22, 2016, 2:25 PM MDT for Morrill County, Scotts Bluff County, Nebraska. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2016, 2:25 PM MDT (20:25 UTC)
Expired
Jul 22, 2016, 2:39 PM MDT
In force
14 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 142 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2708 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WUUS55 KCYS 222025
SVRCYS
NEC123-157-222115-
/O.NEW.KCYS.SV.W.0093.160722T2025Z-160722T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT FRI JUL 22 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...
  NORTHEASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 315 PM MDT

* AT 224 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  MINATARE...OR 10 MILES EAST OF SCOTTSBLUFF...MOVING NORTHEAST AT
  15 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. HALF DOLLAR SIZED HAIL WAS
           REPORTED 4 MILES NORTH OF MINATARE WITH THIS STORM.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MINATARE...MOOMAWS CORNER...LAKE MINATARE AND LAKE MINATARE
  CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

IF ON OR NEAR LAKE MINATARE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4175 10347 4184 10356 4200 10349 4200 10319
      4183 10311
TIME...MOT...LOC 2024Z 232DEG 11KT 4187 10347 

HAIL...1.75IN
WIND...60MPH
 
$$

HAMMER
1 follow-up statement
371 
WWUS55 KCYS 222039
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
239 PM MDT FRI JUL 22 2016

NEC123-157-222049-
/O.CAN.KCYS.SV.W.0093.000000T0000Z-160722T2115Z/
MORRILL NE-SCOTTS BLUFF NE-
239 PM MDT FRI JUL 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORRILL AND
NORTHEASTERN SCOTTS BLUFF COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4175 10347 4184 10356 4200 10349 4200 10319
      4183 10311
TIME...MOT...LOC 2035Z 232DEG 11KT 4190 10342 

$$

HAMMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:22 AM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 22, 11:22 AM MDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1122 AM MDT FRI JUL 22 2016

.SHORT TERM...(Today thru Sunday)
Issued at 249 AM MDT Fri Jul 22 2016

Today-Tonight:
Latest water vapor loop was showing the tropical plume across
southeast Wyoming. This plume of moisture has produced some thick
cloud cover overnight which has really kept up temperatures.
Latest IR loop was showing these clouds finally starting to lift
northeast which should allow for temperatures to dip towards
daybreak. Water vapor loop was also showing a potential vorticity
anomaly moving through western Wyoming. This feature is progged to
skirt east through central Wyoming this afternoon and help trigger
convection along the Laramie Range this afternoon. Instability
will be somewhat limited with surface based capes generally
ranging from 800-1200 j/kg based on the NAM/RAP soundings and
effective shear values around 25kts. Best instability appears to
be in the panhandle so I Would not be surprised to see a few
strong storms this afternoon with the storm motion generally
northeast at 10 to 15kts. HRRR/Local WRF solutions are showing a
fairly organized cluster of storms pushing through areas east of
the Laramie Range this afternoon with the best coverage mainly
east of a Cheyenne to Wheatland line. This cluster of convection
should push east of the area shortly after 9 pm, and should bring
about clearing skies afterwards.

Saturday-Sunday:
Saturday should be a fairly quiet day as the upper level trof
along the U.S./Canadian border skirts east and drags a frontal
boundary through areas east of the Laramie Range on Saturday
morning. This should tend to dry us out for a short while with
slightly cooler temperatures. The models are trying to hint at
some convection developing along the CO/WY border during the
evening due to the return flow setting up. Went ahead and
introduced pops near Cheyenne Saturday evening, but confidence is
still rather low. Another weak shortwave in Montana is expected to
move through Northern Wyoming on Sunday which may help trigger
some convection east of the Laramie Range. This wave appears to
subtle according to various models solutions, but we will have to
see how this pans out before making large adjustments to precip.
chances.

.LONG TERM...(Sunday night through Thursday)
Issued at 249 AM MDT Fri Jul 22 2016

Subtropical ridge center will be located over Colorado for Monday
with heights aloft rising through the day.  The GFS shows more
convection breaking out across the plains during the aftn/evening
than the ECMWF, with better llvl moisture and instability.  Kept
tstms mostly isolated with the ridging aloft.  The midlvl ridge
center will shift westward toward Utah and the Great Basin by
Wed/Thurs.  It appears that convective chances could increase
especially to the east of the Laramie Range by the middle of next
week as weak shortwaves in northwesterly flow aloft move overhead.
Bulk shear in this pattern is decent (30-40 kts) as are CAPE values,
thus can not rule a strong or svr storm.  Temps through the extended
are expected to be around seasonal norms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1117 AM MDT Fri Jul 22 2016

VFR. Isolated to scattered showers and thunderstorms will develop
over southeast Wyoming this afternoon and move northeast into the
Nebraska Panhandle by this evening. Winds will be southwesterly
10-20 kt. Brief MVFR visibility in moderate to heavy rainfall and
gusty/erratic winds will be possible with some of the thunderstorms.
The convection will end later this evening, with winds becoming
westerly 5-10 kt late tonight.

&&

.FIRE WEATHER...
Issued at 249 AM MDT Fri Jul 22 2016

No major concerns for fire weather today due to better recovery of
the relative humidities and limited wind speeds. The only factor
could be the potential for thunderstorms this afternoon which may
produce some lightning on dry fuels in the Wyoming and Nebraska
Plains. Critical Fire weather conditions will be more favorable
over areas west of the Laramie Range on Saturday due to stronger
winds near 25 to 30 mph and low relative humidity values. However,
most of the fuels are not favorable for rapid fire growth.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...ZF
AVIATION...MAJ
FIRE WEATHER...REC
Hazardous weather outlook, Jul 22, 11:32 AM MDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1132 AM MDT FRI JUL 22 2016

WYZ101>119-231745-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1132 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND CONTINUE THROUGH EARLY EVENING. THE SEVERE STORM
THREAT WILL BE LOW...HOWEVER THE STRONGER STORMS COULD PRODUCE
BRIEF MODERATE TO HEAVY RAINFALL AND GUSTY WINDS...MAINLY EAST
OF THE LARAMIE RANGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
MONDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

NEZ002-003-019>021-054-055-095-096-231745-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1132 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE
THIS AFTERNOON AND CONTINUE THROUGH LATE EVENING. THE SEVERE
STORM THREAT WILL BE LOW...HOWEVER THE STRONGER STORMS COULD
PRODUCE BRIEF MODERATE TO HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
MONDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Jul 22, 1:16 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
116 PM MDT FRI JUL 22 2016

WYZ102-222000-
NIOBRARA COUNTY WY-
116 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 200 PM MDT...

AT 115 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF REDBIRD...OR 21 MILES NORTH OF LUSK...MOVING NORTHEAST
AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REDBIRD.

LAT...LON 4319 10405 4316 10405 4298 10423 4301 10442
      4331 10428
TIME...MOT...LOC 1915Z 217DEG 14KT 4305 10429

RE
Special weather statement, Jul 22, 1:37 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
137 PM MDT FRI JUL 22 2016

NEZ002-222015-
DAWES NE-
137 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWES COUNTY UNTIL
215 PM MDT...

AT 136 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF CRAWFORD...OR 30 MILES SOUTHWEST OF CHADRON...MOVING
NORTHEAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN DAWES
COUNTY.

LAT...LON 4245 10338 4251 10348 4268 10345 4264 10317
TIME...MOT...LOC 1936Z 212DEG 13KT 4252 10342

RE
Special weather statement, Jul 22, 2:07 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT FRI JUL 22 2016

NEZ002-095-222045-
NORTH SIOUX NE-DAWES NE-
207 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX AND DAWES
COUNTIES UNTIL 245 PM MDT...

AT 207 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MONTROSE TO NEAR
CRAWFORD TO 7 MILES NORTHWEST OF BOX BUTTE CAMPGROUND...AND MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHADRON...CRAWFORD...WHITNEY LAKE...RED CLOUD CAMPGROUND...CHADRON
AIRPORT...FORT ROBINSON CAMPGROUND...CHADRON CAMPGROUND...MONTROSE...
WHITNEY...CHADRON ST PARK AND FORT ROBINSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4246 10334 4296 10381 4300 10375 4300 10293
      4254 10278
TIME...MOT...LOC 2007Z 236DEG 19KT 4295 10368 4273 10336 4250 10324

HAMMER
Special weather statement, Jul 22, 2:12 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
212 PM MDT FRI JUL 22 2016

NEZ019-021-222100-
MORRILL NE-SCOTTS BLUFF NE-
212 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRILL AND
NORTHEASTERN SCOTTS BLUFF COUNTIES UNTIL 300 PM MDT...

AT 212 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MINATARE...OR 11 MILES EAST OF SCOTTSBLUFF...MOVING NORTHEAST AT 10
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MINATARE...MOOMAWS CORNER...LAKE MINATARE...
LAKE MINATARE CAMPGROUND AND MCGREW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4174 10346 4187 10359 4200 10359 4200 10319
      4182 10321
TIME...MOT...LOC 2012Z 229DEG 7KT 4186 10345

HAMMER
Local storm report, Jul 22, 2:24 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
224 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             4 N MINATARE            41.87N 103.50W
07/22/2016  M1.25 INCH       SCOTTS BLUFF       NE   STORM CHASER

            PHOTO POSTED ON TWITTER.

&&

KCOTSAKI

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:37 PM MDTSpecial Weather StatementCYSDawes38 min
Jul 22, 2:07 PM MDTSpecial Weather StatementCYSDawes38 min
Jul 22, 2:12 PM MDTSpecial Weather StatementCYSScotts Bluff48 min
Jul 22, 2:30 PM MDTSpecial Weather StatementCYSBox Butte45 min
Jul 22, 2:37 PM MDTSevere Thunderstorm WarningCYSBox Butte38 min
Jul 22, 3:09 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes51 min
Jul 22, 4:12 PM MDTSevere Thunderstorm WarningCYSDawes28 min
Jul 22, 4:47 PM MDTSpecial Weather StatementCYSCheyenne43 min
Jul 22, 4:48 PM MDTSpecial Weather StatementCYSMorrill42 min
Jul 22, 5:46 PM MDTSpecial Weather StatementCYSCheyenne44 min
Jul 22, 5:57 PM MDTSpecial Weather StatementCYSMorrill33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.